Illinois, 2007

Winter Weather in Illinois, February 1, 2007

February 1, 2007 · NWS PAH · 12 events in 12 counties and zones

A southerly flow of warmer air aloft was the primary cause of this light snow event. One to two inches of snow fell around the Marion/Carbondale area and points north and east.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A southerly flow of warmer air aloft was the primary cause of this light snow event. One to two inches of snow fell around the Marion/Carbondale area and points north and east. Roads were slick and hazardous. In White County, two separate accidents caused major damage to two vehicles. Near Grayville in White County, ice was blamed on a two-vehicle crash on a rural road. There were no injuries in any of the accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 31, 2:52 PM CST, 10 hours 8 minutes earlier.

Area forecast discussion, Jan 31, 2:52 PM CST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CST WED JAN 31 2007

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
BASED ON SURFACE REPORTS...THE LEADING EDGE OF THE SNOW IS A FEW
HOURS AHEAD OF SCHEDULE. AT 20Z...SPOTTERS REPORTED SNOW ALREADY
BEGINNING IN CARTER AND RIPLEY COUNTIES IN SE MISSOURI. AT
19Z...STEADY SNOW WAS FALLING AT JBR/UNO/VIH. THE 09Z SREF AND 18Z
RUC ARE AMONG THE FASTEST OF THE MODELS AND APPEAR TO HAVE THE BEST
HANDLE ON TIMING.  EXPECT SNOW TO OVERSPREAD SE MISSOURI BY AROUND
00Z...REACHING EVV AND HOP AREAS BY 06Z.

RADAR RETURNS AND SURFACE OBS INDICATE SOME POCKETS OF MODERATE TO
HEAVY SNOW...WITH VSBY ON OCCASION ONE HALF MILE OR LESS AT JBR AND
HRO. THE SNOW IS LIKELY TO VARY IN INTENSITY...AS SHOWN BY
VISIBILITIES RANGING FROM 1/2 TO 7 MILES OVER NRN ARKANSAS. THIS
AREA OF SNOW CORRELATES WELL WITH STRONG LOW LEVEL WARM ADVECTION
PATTERN AND ASSOCIATED ISENTROPIC ASCENT ON 295K SURFACE. NAM/GFS
DEPICT THIS AREA OF ASCENT SHIFTING EASTWARD ACROSS THE MID
MISSISSIPPI VALLEY TONIGHT...EXITING THE LOWER OHIO VALLEY EARLY
THURSDAY. HPC AND MODEL QPF GUIDANCE IS UNANIMOUS...INDICATING
AROUND ONE TENTH INCH OR LESS TONIGHT. THIS TRANSLATES TO GENERALLY
AN INCH OR LESS OF SNOW. SREF INDICATES CLOSE TO ONE TENTH LIQUID
EQUIVALENT OVER FAR WESTERN COUNTIES...WHICH MAY YIELD A COUPLE OF
INCHES OF DRY POWDERY SNOW IN SPOTS.

AFTER THE DEPARTURE OF THE MAIN PRECIP AREA EARLY THURSDAY...A 500
MB SHORTWAVE WILL TRACK NORTHEAST FROM TEXAS. MODELS ARE NOT IN GOOD
AGREEMENT REGARDING THE STRENGTH AND PATH OF THIS
SYSTEM...ESPECIALLY CONSIDERING ITS ONLY 24 TO 36 HOURS OUT. THE
MODEL CONSENSUS IS THAT THE SHORTWAVE WILL FLATTEN OUT AS IT
APPROACHES THE LOWER MISSISSIPPI VALLEY IN THE VICINITY OF WEST
TENNESSEE. THE 12Z OPERATIONAL NAM/GFS SPREAD QPF INTO SOUTHERN
PARTS OF MISSOURI AND WEST KENTUCKY LATE IN THE DAY WITH THIS
FEATURE.

PROLONGED SOUTHERLY LOW LEVEL FLOW TONIGHT AND THURSDAY WILL
EVENTUALLY WARM THE BOUNDARY LAYER ENOUGH THAT PRECIP TYPE IS AN
ISSUE BY THURSDAY EVENING. SURFACE AND BOUNDARY LAYER TEMPS SHOULD
CLIMB SLIGHTLY ABOVE FREEZING THURSDAY SOUTH OF THE OHIO RIVER.
WHILE SNOW SHOULD BE THE PREDOMINANT PRECIP TYPE DUE TO LOW FREEZING
LEVELS...COULD NOT RULE OUT SOME RAIN IN FAR SOUTHERN COUNTIES.
GIVEN THE RAPID SPEED OF THE SYSTEM...12Z MODEL QPF OF UP TO ONE
TENTH INCH OVER 6 HOURS LOOKS REASONABLE. THIS WOULD YIELD ANOTHER
INCH OR SO. A QUICK PEEK AT THE ARRIVING 15Z SREF GUIDANCE IS
CONSIDERABLY FURTHER NORTH AND A LITTLE HEAVIER WITH QPF WITH THIS
SYSTEM...VERSUS THE FURTHER SOUTH APPEARANCE OF THE 12Z OPERATIONAL
RUNS AND 09Z SREF RUNS. WILL MAINTAIN POPS AS IS.

AFTER THE DEPARTURE OF THE THURSDAY EVENING SHORTWAVE...THE LOW
LEVEL FLOW WILL GRADUALLY TURN NORTHWEST AND BRING SOME COLDER AIR
IN. MODELS CONTINUE TO INDICATE PLENTY OF LOW AND MID LEVEL MOISTURE
LINGERING THROUGH FRIDAY. A 500 MB SHORTWAVE OVER THE FOUR CORNERS
REGION AT 12Z FRIDAY WILL RACE EAST ACROSS THE SOUTHERN PLAINS
DURING THE DAY. THIS RESULTS IN SOME LIGHT QPF OVER OUR REGION PER
THE NAM MODEL...AND CHANCE POPS IN GFS/NAM MOS GUIDANCE. WILL
INTRODUCE SLIGHT CHANCE POPS FOR FRIDAY...ALTHOUGH FLURRIES ARE
ALREADY MENTIONED.

SOME PARTIAL CLEARING IS EXPECTED FRIDAY NIGHT AS STRONG SURFACE
HIGH BUILDS EAST ACROSS THE PLAINS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

MAIN CONCERN IN THE LONG TERM IS ANOTHER ARCTIC FRONT SUNDAY
AFTERNOON AND NIGHT.  THE 06Z AND 12Z GFS AND 06Z MREF DATA SUPPORT
A MENTION OF LIGHT SNOW WITH THE FRONT.  THE FRONT WILL LEAD A LARGE
1040+ SURFACE HIGH INTO THE REGION...SO THE WELL BELOW NORMAL
TEMPERATURES WILL CONTINUE THROUGH NEXT WEEK.  THE GFS INDICATES
ANOTHER STORM SYSTEM MOVING TOWARD THE REGION FOR WEDNESDAY INTO
THURSDAY.  FOR NOW DECIDED TO LEAVE IT DRY AND WAIT FOR SOME
CONTINUITY BEFORE INTRODUCING PRECIPITATION TO THE FORECAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MY/DRS
Hazardous weather outlook, Jan 31, 3:54 PM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CST WED JAN 31 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
354 PM CST WED JAN 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF SNOW OVER SOUTHEAST MISSOURI ARE EXPECTED TO SPREAD
EAST...ACROSS THE REMAINDER OF THE REGION THIS EVENING. SNOW
ACCUMULATIONS WILL GENERALLY BE AROUND AN INCH BY DAYBREAK
THURSDAY. SPOTTY HIGHER AMOUNTS MAY OCCUR IN SOUTHEAST MISSOURI. THE
SNOW WILL CAUSE ADVERSE TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTER THE FIRST ROUND OF SNOW TAPERS OFF TO FLURRIES THURSDAY
MORNING...ANOTHER AREA OF SNOW WILL ARRIVE LATER IN THE AFTERNOON.
THIS SNOW MAY BE MIXED WITH RAIN CLOSE TO THE TENNESSEE AND
ARKANSAS BORDERS. ADDITIONAL ACCUMULATIONS WILL BE AROUND AN
INCH...ESPECIALLY IN SOUTHERN PORTIONS OF WESTERN KENTUCKY. THE
PRECIPITATION WILL END THURSDAY EVENING.

SOME FLURRIES...PATCHY LIGHT SNOW OR FREEZING DRIZZLE WILL LINGER
OVERNIGHT THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION IS NOT ANTICIPATED. ANY REPORTS OF SNOW ACCUMULATION
ARE APPRECIATED.

MY

In the hours before

Special weather statement, Jan 31, 9:34 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
934 PM CST WED JAN 31 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
110>112-114-011000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-CALDWELL KY-CALLOWAY KY-
CAPE GIRARDEAU MO-CARLISLE KY-CHRISTIAN KY-CRITTENDEN KY-DAVIESS KY-
EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY-
HAMILTON IL-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-JACKSON IL-
JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-
MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-
PERRY IL-PERRY MO-PIKE IN-POPE IL-POSEY IN-PULASKI IL-SALINE IL-
SCOTT MO-SPENCER IN-STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-
VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
934 PM CST WED JAN 31 2007

...PERIODS OF SNOW EXPECTED THROUGH EARLY THURSDAY NIGHT...

A COUPLE OF SNOW EVENTS WILL OCCUR OVER THE NEXT DAY OR TWO. EACH
EVENT HAS THE POTENTIAL FOR ABOUT AN INCH OF SNOW ACCUMULATION.

THE FIRST ROUND OF SNOW WILL OCCUR TONIGHT. SNOW IN SOUTHEAST
MISSOURI WILL SPREAD EAST ACROSS THE REMAINDER OF THE QUAD STATE
OVERNIGHT...PRODUCING UP TO AN INCH OF SNOW BEFORE IT TAPERS OFF
LATE TONIGHT OR EARLY THURSDAY MORNING.

THURSDAY WILL THEN OFFER A BRIEF LULL...AND THEN ANOTHER ROUND OF
POTENTIALLY ACCUMULATING SNOW WILL HIT THE REGION THURSDAY EVENING.
ANOTHER INCH OF SNOW WILL FALL LATE THURSDAY INTO EARLY THURSDAY
NIGHT...PRODUCING STORM TOTALS FROM 1 TO 2 INCHES AREA WIDE...THOUGH
ISOLATED 3 INCH AMOUNTS ARE POSSIBLE.

MOTORISTS AND PEDESTRIANS SHOULD BE AWARE THAT SLIPPERY CONDITIONS
WILL EXIST AT TIMES THROUGH AT LEAST THE NEXT 36 HOURS. IT HAS BEEN
A LONG TIME SINCE WINTER DRIVING SKILLS HAVE BEEN REQUIRED AROUND
HERE. SLOW DOWN...AND LEAVE EXTRA TIME TO REACH YOUR DESTINATION.

MOZ100-107>109-011000-
BUTLER MO-CARTER MO-RIPLEY MO-WAYNE MO-
934 PM CST WED JAN 31 2007

...ACCUMULATING SNOW POSSIBLE...

1 TO 2 INCHES OF SNOW IS A POSSIBILITY TONIGHT...ESPECIALLY OVER
ELEVATED TERRAIN IN FAR WESTERN PORTIONS OF SOUTHEAST MISSOURI. THE
BEST SUCH CHANCE WILL BE ALONG AND WEST OF A POPLAR BLUFF TO
GREENVILLE LINE. ELSEWHERE...AMOUNTS OF AROUND AN INCH WILL BE MORE
WIDESPREAD.

THE SNOW WILL TAPER OFF LATE TONIGHT AND EARLY THURSDAY MORNING...
OFFERING A BRIEF LULL DURING THE DAY THURSDAY BEFORE ANOTHER
INCOMING ROUND OF SNOW HITS THE REGION THURSDAY EVENING. ANOTHER
INCH OF SNOW WILL FALL LATE THURSDAY INTO EARLY THURSDAY NIGHT...
WITH TOTALS RANGING FROM 1 TO POSSIBLY AS HIGH AS 3 INCHES.

MOTORISTS AND PEDESTRIANS SHOULD BE AWARE THAT SLIPPERY CONDITIONS
WILL EXIST AT TIMES THROUGH AT LEAST THE NEXT 36 HOURS. IT HAS BEEN
A LONG TIME SINCE WINTER DRIVING SKILLS HAVE BEEN REQUIRED AROUND
HERE. SLOW DOWN...AND LEAVE EXTRA TIME TO REACH YOUR DESTINATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Jackson

When
February 1, 1:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
February 1, 1:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
February 1, 1:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
February 1, 1:00 AM CST to 8:00 AM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
February 1, 2:00 AM CST to 8:00 AM CST
Where
Edwards forecast zone
Reported by
COOP Observer
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
February 1, 2:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
February 1, 2:00 AM CST to 8:00 AM CST
Where
Gallatin forecast zone
Reported by
COOP Observer
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
February 1, 2:00 AM CST to 8:00 AM CST
Where
Hamilton forecast zone
Reported by
Law Enforcement
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
February 1, 2:00 AM CST to 8:00 AM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
February 1, 2:00 AM CST to 8:00 AM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, White

When
February 1, 2:00 AM CST to 8:00 AM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
February 1, 2:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10050, 10051, 10052, 10053, 10046, 10047, 10048, 10049, 10054, 10055, 10056, 10057.